Alert archive / Colorado / Tornado Warnings in 2018
Tornado Warning 31, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 29, 2018, 5:40 PM MDT for Kit Carson County, Colorado. It was in force for 35 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2018, 5:40 PM MDT (23:40 UTC)
- Expired
- Jul 29, 2018, 6:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:02 PM MDT | TSTM WND GST 68 | 16 Nnw Seibert, CO | GUSTS ARE CONTINUING FOR ATLEAST 5 MINUTES. |
| Jul 29, 6:03 PM MDT | HAIL 1.75 | 6 N Flagler, CO | CORRECTS PREVIOUS HAIL REPORT FROM 6 N FLAGLER. |
| Jul 29, 6:10 PM MDT | HAIL 1.75 | 4 E Flagler, CO | HAIL WAS ATLEAST GOLF BALL, PROBABLY BIGGER. |
| Jul 29, 6:10 PM MDT | HAIL 2.75 | Flagler, CO | HAIL SLIGHTLY UNDER BASEBALL SIZE FALLING. HAIL IS DAMAGING BUILDINGS AND TREES. |
| Jul 29, 6:11 PM MDT | HAIL 1.75 | 6 N Flagler, CO | |
| Jul 29, 6:12 PM MDT | TSTM WND GST 83 | 16 Nnw Seibert, CO | PEAK SO FAR FOR THIS SITE. |
| Jul 29, 6:12 PM MDT | HAIL 2 | Flagler, CO | CORRECTS PREVIOUS HAIL REPORT FROM FLAGLER. 2 HAIL LASTED APPROX. 5 MIN / 40-70 MPH GUSTS. |
| Jul 29, 6:12 PM MDT | HAIL 2.75 | Flagler, CO | |
| Jul 29, 6:13 PM MDT | HAIL 2.5 | Flagler, CO | CORRECTS PREVIOUS HAIL REPORT FROM FLAGLER. THERE IS SIGNIFICANT HOUSE DAMAGE IN FLAGLER. |
| Jul 29, 6:13 PM MDT | HAIL 2.5 | Flagler, CO | |
| Jul 29, 6:15 PM MDT | TSTM WND DMG | Seibert, CO | SIGNIFICANT DAMAGE TO HOMES AND VEHICLES WAS DONE BY NOT ONLY BY THE WIND BUT HAIL. SPECIFICS ARE NOT AVAILABLE AT THIS TIME. |
| Jul 29, 6:15 PM MDT | HAIL 2 | Seibert, CO | HAIL WAS ATLEAST 2 INCH IN DIAMETER. |
| Jul 29, 6:17 PM MDT | HAIL 1.5 | Flagler, CO | QUARTER TO PING PONG BALL-SIZED HAIL / TREE BRANCHES DOWN / VEHICLE WINDOWS SHATTERED FROM HAIL ALONG I-70. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:07 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -407 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
352
WFUS53 KGLD 292340
TORGLD
COC063-300015-
/O.NEW.KGLD.TO.W.0031.180729T2340Z-180730T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
540 PM MDT SUN JUL 29 2018
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Western Kit Carson County in east central Colorado...
* Until 615 PM MDT.
* At 539 PM MDT, a severe thunderstorm capable of producing a tornado
was located 8 miles east of Thurman, or 22 miles north of Flagler,
moving south at 50 mph. Storm has a history of producing
tornadoes.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Stratton, Flagler, Seibert and Vona.
This includes Interstate 70 in Colorado between mile markers 391 and
428.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
&&
LAT...LON 3956 10315 3957 10272 3919 10235 3904 10293
3904 10316
TIME...MOT...LOC 2339Z 341DEG 44KT 3962 10307
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
EV1 follow-up statement
361
WWUS53 KGLD 300011
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
611 PM MDT SUN JUL 29 2018
COC063-300021-
/O.EXP.KGLD.TO.W.0031.000000T0000Z-180730T0015Z/
Kit Carson CO-
611 PM MDT SUN JUL 29 2018
...THE TORNADO WARNING FOR WESTERN KIT CARSON COUNTY WILL EXPIRE AT
615 PM MDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 900 PM MDT for northeastern
and east central Colorado.
LAT...LON 3956 10315 3957 10272 3919 10235 3904 10293
3904 10316
TIME...MOT...LOC 0011Z 341DEG 44KT 3982 10289
$$
EVWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 29, 2:33 PM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 29, 2:33 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Goodland KS 233 PM MDT Sun Jul 29 2018 .SHORT TERM...(This evening through Monday) Issued at 201 PM MDT Sun Jul 29 2018 Latest upper air analysis shows high pressure over the Desert Southwest beginning to extend northward. Moving around the high pressure is an upper level short wave trough, currently over Southeast Wyoming. East of the Rockies, widespread cloud cover was seen on satellite. At the surface a stationary front extended south- southeast from Wyoming toward Southeast Colorado. For the rest of the afternoon the severe thunderstorms in Wyoming will spread southeast, and additional storms will move east off the Rockies, toward the High Plains. The stationary front will serve as a focus for convection as well. Am expecting the strongest storms to be located near this front. Am expecting storm activity to be moving into northwest Yuma County before the afternoon is over. This evening storm activity will continue spreading southeast across the forecast area. The storm activity should spread southeast fairly quickly in the early evening. Storms should have a peak intensity from roughly 5-9 PM local time. Of concern is the lower 700-500mb lapse rates as the upper level short wave trough moves through. This may indicate the severe activity will only last a couple hours into the event, by the time storms move into the forecast area, before storm intensity declines. Storm activity will end from northwest to southeast late in the evening, possibly lasting an hour or two after midnight. Threats: Hail up to golf ball size, possibly up to hen egg in the tornado watch area. Wind gusts up to 70 MPH. This will mainly be a threat south of Highway 36. Flash flooding. This is more favored south of Highway 36 where repeated rounds of heavy rainfall are more likely to occur. Am on the fence regarding issuing a watch at this point. If WPC issues an MCD for flash flooding, will be much more in favor of issuing a watch. Tornadoes. This will be more likely further west toward the stationary front. Low level helicity is very supportive of tornado genesis over Kit Carson, Cheyenne, and souther Yuma County, with the eastern fringe of the helicity extending just across the state line into Kansas in counties in the tornado watch. Confidence concerns: The widespread cloud cover is very concerning for severe weather generation. Severe weather has not lived up to what the environment could generate the last couple of days, so the added cooling effect of the cloud cover lowers confidence of severe weather occurring. Also, the models seem to have slightly slowed down the arrival of the severe weather. The later in the day storms move in, the less likely they will be of producing severe weather. In general am expecting severe weather to occur, the question is what will the areal coverage be. At this point confidence is low that the severe threat will be of the magnitude that we typically would see for an enhanced risk day. Due to the complexities of the weather today, have not had a chance to analyze weather for Monday. A quick looks shows a possibility for storms in the morning, which seems reasonable given what has happened the last two days. During the afternoon the upper level trough axis moves through bringing any storm activity to an end. .LONG TERM...(Monday night through Sunday) Issued at 117 PM MDT Sun Jul 29 2018 On Monday night, an upper trough exits the High Plains from west to east and northwest flow redevelops aloft, with upper ridging across the west coast. Surface high pressure moves into the region behind the departing wave, resulting in dry weather through Wednesday night. Thursday through Saturday, the western upper ridge expands east and flattens as a disturbance travels east along the Canadian border. The ridge quickly redevelops and amplifies on Sunday. Predominantly dry conditions are forecast to persist during this timeframe. However, some spotty slight chances of showers and thunderstorms cannot be ruled out during the evening hours as weak waves rotate through the the northwest flow. High temperatures gradually warm from the 80s on Tuesday to the low 90s on Friday. Temperatures in the 90s continue over the weekend as well. Low temperatures follow suit and steadily warm, ranging from the low 50s to the low 70s throughout the long term period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1131 AM MDT Sun Jul 29 2018 Similar story to yesterday, VFR conditions will prevail in the early TAF period until this late afternoon. Once convection develops, sub-vfr conditions can be expected. Low confidence on exact timing, location, and intensity of storms expected to impact the terminal. Amendments will be issued as confidence becomes more certain. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...JBH AVIATION...EV
Hazardous weather outlook, Jul 29, 2:39 PM MDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Goodland KS 239 PM MDT Sun Jul 29 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302045- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 239 PM MDT Sun Jul 29 2018 /339 PM CDT Sun Jul 29 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Tornado Watch is currently in effect until 9 PM MDT for Colorado counties, Cheyenne, Kit Carson, and Yuma. It is also in effect for the following Kansas counties, Sherman, Greeley, and Wallace until 9 PM MDT. A Severe Thunderstorm Watch is in effect until 9 PM MDT 10 PM CDT for Nebraska counties Dundy and Hitchcock, and Kansas counties, Cheyenne, Rawlins, Thomas, Sheridan, Logan, Gove, and Wichita. Severe thunderstorms will be capable of producing hail up to golf ball or even hen egg size. Wind gusts up to 70 mph may occur south of Highway 36. Tornadoes may occur in the tornado watch area, with the threat increasing to the west. The potential for severe weather will be greatest in eastern Colorado and extreme western Kansas between 6 PM and 9 PM MDT. Flash flooding will remain possible, particularly in areas repeatedly affected by thunderstorms during the past 48 hours and for locations south of Highway 36. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Any severe weather reports are greatly appreciated. JTL
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:27 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 39 min |
| Jul 28, 6:35 PM MDT | Special Weather Statement | GLD | Yuma | 10 min |
| Jul 28, 6:49 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 41 min |
| Jul 28, 7:00 PM MDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Jul 28, 7:21 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 54 min |
| Jul 28, 7:26 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 55 min |
| Jul 28, 7:57 PM MDT | Special Weather Statement | GLD | Phillips | 18 min |
| Jul 28, 7:58 PM MDT | Flash Flood Warning | GLD | Yuma | 103 min |
Nearby
Tornado Warnings in Colorado, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.